Georgia, 2011

Wildfire in Georgia, June 10 to 11, 2011

June 10 to 11, 2011 · NWS CHS · 1 event in 1 county or zone

A wildfire quickly spread near Gum Branch in Long county Georgia under hot and dry conditions. Near critical relative humidity and dry fuels allowed the fire to continue for about 24 hours before it was contained.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A wildfire quickly spread near Gum Branch in Long county Georgia under hot and dry conditions. Near critical relative humidity and dry fuels allowed the fire to continue for about 24 hours before it was contained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 10, 6:55 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 10, 6:55 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
755 PM EDT FRI JUN 10 2011

.SYNOPSIS...
HIGH PRESSURE WILL PREVAIL OVERNIGHT. LOW PRESSURE WILL PASS WELL
OFFSHORE THIS WEEKEND. A COLD FRONT WILL THEN APPROACH FROM THE
NORTHWEST LATE THIS WEEKEND BEFORE STALLING AND DISSIPATING OVER
THE REGION INTO THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
DUE TO FIRE NOTED ON SATELLITE/RADAR IMAGERY IN NORTHERN LONG
COUNTY...ADDED PATCHY SMOKE ACROSS PORTIONS OF LONG/TATTNALL
COUNTIES THROUGH THIS EVENING. ALSO...SOME LOW LEVEL AND HIGH
LEVEL CLOUDS COULD PUSH ONSHORE FROM THE ATLANTIC OVERNIGHT...
BUT MOSTLY CLEAR/PARTLY CLOUDY SKIES WILL PREVAIL.

FORECAST PARAMETERS...INCLUDING TEMPERATURES...REMAIN ON TRACK AND
REQUIRED ONLY MINOR ADJUSTMENTS FRIDAY EVENING.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
BY SATURDAY THE FORECAST AREA WILL BECOME SITUATED BETWEEN AN
APPROACHING COLD FRONT FROM THE WEST AND A CARIBBEAN LOW TRACKING TO
THE NORTH WELL OFFSHORE. THUS...THE DEEPEST MOISTURE WILL REMAIN
AWAY FROM OUR AREA AND RAIN CHANCES WILL REMAIN VERY LOW.

BY SUNDAY THE LOW PRESSURE SYSTEM OFFSHORE WILL BE MOVING NORTH WELL
OFF THE COAST OVER THE SOUTHWEST ATLANTIC WHILE A COLD FRONT
APPROACHES FROM THE NORTHWEST. LOOKS LIKE A RATHER WARM DAY AS THE
LOW-LEVEL FLOW BECOMES A BIT MORE OFFSHORE AND THERE COULD BE SOME
COMPRESSIONAL HEATING AHEAD OF THE FRONT. RAIN CHANCES LOOK A BIT
BETTER THAN SATURDAY...ALTHOUGH THE COVERAGE OF RAIN IS STILL
UNCERTAIN AS THERE IS SOME DISAGREEMENT BETWEEN THE NAM AND GFS
REGARDING THE STRENGTH OF THE UPPER TROUGH OF LOW PRESSURE
STRETCHING FROM THE GULF OF MEXICO NORTHEAST ALONG AND JUST OFF THE
SOUTHEAST U.S. COAST.

THE FRONT IS THEN EXPECTED TO STALL ACROSS THE FORECAST AREA ON
MONDAY...WHILE AN UPPER TROUGH OVER THE NEW ENGLAND STATES
STRENGTHENS SOUTHWARD. A SURFACE WAVE OF LOW PRESSURE COULD DEVELOP
ALONG THE STALLED FRONT ACROSS SOUTHEAST GEORGIA PROVIDING ANOTHER
IMPETUS FOR SHOWERS/THUNDERSTORMS. TEMPERATURES COULD GET QUITE WARM
GIVEN THE MOSTLY OFFSHORE FLOW AND FRONTAL COMPRESSION...BUT MUCH
DEPENDS ON THE AMOUNT OF CLOUD COVER. EITHER WAY...HIGHS SHOULD GET
ABOVE NORMAL IN THE LOWER TO MID 90S AWAY FROM THE BEACHES.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
SURFACE HIGH PRESSURE WILL BUILD FROM THE NORTH MONDAY NIGHT THROUGH
TUESDAY...AS THE UPPER TROUGH AXIS SWINGS OFF THE EAST COAST.
ALTHOUGH THE SURFACE WAVE AND ASSOCIATED FRONT WILL BE PUSHED
STEADILY SOUTHWARD AS A RESULT...SUFFICIENT MOISTURE CONVERGENCE AND
UPPER LEVEL SUPPORT WILL REMAIN ON TUESDAY TO MAINTAIN CHANCE POPS
DURING THE AFTERNOON HOURS.

EXPECT DRIER AIR TO ACCOMPANY THE SURFACE HIGH FOR THE MID WEEK
PERIOD...AND WILL KEEP RAIN CHANCES ONLY IN THE SLIGHT CHANCE
RANGE FOR THE REMAINDER OF THE EXTENDED PERIOD. THERE ARE SOME
INDICATIONS IN THE FORECAST MODELS THAT ANOTHER FRONT WILL
APPROACH FROM THE WEST LATE IN THE WEEK...HOWEVER THERE IS TOO
MUCH UNCERTAINTY IN TIMING AND PROGRESSION TO INDICATE EXPLICITLY
IN THE FORECAST.

TEMPERATURES ARE EXPECTED TO RUN NEAR OR SLIGHTLY ABOVE
NORMAL...ALTHOUGH LOWER DEWPOINTS WILL MAKE IT FEEL MORE COMFORTABLE
FOR MID WEEK.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH SATURDAY. GUIDANCE SUGGESTS A
HIGHER PROBABILITY FOR LATE NIGHT GROUND FOG ESPECIALLY AT KSAV...
BUT LIMITED MENTION TO MIFG AS SIGNIFICANT FOG POTENTIAL SHOULD
REMAIN LIMITED BY ONGOING DRY CONDITIONS.

EXTENDED AVIATION OUTLOOK...BRIEF MVFR OR LOWER CONDITIONS WILL BE
POSSIBLE IN SCATTERED SHOWERS/THUNDERSTORMS MONDAY AND TUESDAY.

&&

.MARINE...
TRANQUIL REGIME WILL CONTINUE THROUGH TONIGHT ACROSS THE COASTAL
WATERS. SOUTHERLY WINDS 10 TO 15 KT WILL BECOMING VARIABLE LESS
THAN 10 KT LATE. SEAS WILL REMAIN 1-2 FT WITHIN NEARSHORE WATERS
AND NO HIGHER THAN 2-3 FT BEYOND 20 NM.

A WEAK LOW SYSTEM ORIGINATING FROM THE CARIBBEAN WILL TRACK
NORTHWARD AWAY FROM THE COASTLINE DURING THE WEEKEND...AND WITH A
COLD FRONT ALSO APPROACHING FROM THE WEST...THE WIND FORECAST IS A
BIT UNCERTAIN SATURDAY AND SUNDAY. ALL MODELS DO KEEP WIND SPEEDS
BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THE PERIOD...EVEN WITH
A BRIEF NORTHEAST SURGE BEHIND THE SOUTHWARD-DESCENDING FRONT ON
TUESDAY.

HAVE OPTED TO GO BELOW WAVE WATCH GUIDANCE DUE TO UNCERTAINTY IN
THE TRACK OF THE WEAK ATLANTIC LOW SYSTEM. HAVE THUS CAPPED SEAS
AT 4 FT OR LESS THROUGH THE PERIOD.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 10, 2:17 AM EST, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
317 AM EDT FRI JUN 10 2011

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-110730-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
317 AM EDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Long

When
June 10, 9:22 PM EST to June 11, 9:00 AM EST
Where
Long forecast zone
Reported by
Emergency Manager
Coordinates
31.753, -81.746 (the zone’s center; the record gives no point)

An emergency manager and the Georgia Forestry Commission reported a wildfire approximately 600 acres large.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328160.